Alert archive / South Carolina / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 19, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 16, 2025, 8:45 AM EDT for 4 counties in South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2025, 8:45 AM EDT (12:45 UTC)
- Expired
- Mar 16, 2025, 9:45 AM EDT
- In force
- 60 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 16, 6:12 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 0.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
039
WUUS52 KCAE 161245
SVRCAE
SCC055-061-079-085-161345-
/O.NEW.KCAE.SV.W.0019.250316T1245Z-250316T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
845 AM EDT Sun Mar 16 2025
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Lee County in central South Carolina...
Northwestern Sumter County in central South Carolina...
East central Richland County in central South Carolina...
Southeastern Kershaw County in central South Carolina...
* Until 945 AM EDT.
* At 845 AM EDT, a severe thunderstorm was located 9 miles northeast
of McEntire Air Base, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Lucknow, Dalzell, Dinkins Mill, Manville, Spring Hill, Lynchburg,
Oakland, Boykin, Cherryvale, Wateree River Correctional
Institution, Elliott, Stateburg, Woodrow, Ashland, Ashwood, Oswego,
Lee State Park, Bishopville, Antioch, and Eastover.
This includes Interstate 20 in South Carolina between mile markers
101 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 200 PM EDT for central South
Carolina.
&&
LAT...LON 3386 8072 3408 8078 3437 8029 3432 8024
3437 8018 3432 8017 3428 8013 3423 8011
3420 8011 3416 8016 3415 8015 3409 8008
3407 8002
TIME...MOT...LOC 1245Z 238DEG 32KT 3403 8068
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CRL2 follow-up statements
040
WWUS52 KCAE 161311
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
911 AM EDT Sun Mar 16 2025
SCC079-161320-
/O.CAN.KCAE.SV.W.0019.000000T0000Z-250316T1345Z/
Richland SC-
911 AM EDT Sun Mar 16 2025
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RICHLAND COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 200 PM EDT for central South
Carolina.
LAT...LON 3393 8050 3411 8050 3421 8055 3437 8029
3432 8024 3437 8018 3432 8017 3428 8013
3423 8011 3420 8011 3416 8016 3415 8015
3409 8008 3407 8002
TIME...MOT...LOC 1310Z 242DEG 37KT 3415 8039
$$
SCC055-061-085-161345-
/O.CON.KCAE.SV.W.0019.000000T0000Z-250316T1345Z/
Lee SC-Sumter SC-Kershaw SC-
911 AM EDT Sun Mar 16 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EDT
FOR LEE...NORTHWESTERN SUMTER AND SOUTHEASTERN KERSHAW COUNTIES...
At 910 AM EDT, a severe thunderstorm was located 9 miles southwest of
Bishopville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Ashwood, Lucknow, Oswego, Dalzell, Lee State Park, Manville,
Bishopville, Spring Hill, Lynchburg, Oakland, Antioch, Sumter County
Airport, St. Charles, Cherryvale, Elliott, Shaw Air Base, Wisacky,
Woodrow, Ashland, and Sumter.
This includes Interstate 20 in South Carolina between mile markers
101 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 PM EDT for central South
Carolina.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3393 8050 3411 8050 3421 8055 3437 8029
3432 8024 3437 8018 3432 8017 3428 8013
3423 8011 3420 8011 3416 8016 3415 8015
3409 8008 3407 8002
TIME...MOT...LOC 1310Z 242DEG 37KT 3415 8039
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CRL942
WWUS52 KCAE 161337
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
937 AM EDT Sun Mar 16 2025
SCC055-061-085-161346-
/O.EXP.KCAE.SV.W.0019.000000T0000Z-250316T1345Z/
Lee SC-Sumter SC-Kershaw SC-
937 AM EDT Sun Mar 16 2025
...THE SEVERE THUNDERSTORM WARNING FOR LEE...NORTHWESTERN SUMTER AND
SOUTHEASTERN KERSHAW COUNTIES WILL EXPIRE AT 945 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Tornado Watch remains in effect until 200 PM EDT for central South
Carolina.
LAT...LON 3393 8050 3411 8050 3421 8055 3437 8029
3432 8024 3437 8018 3432 8017 3428 8013
3423 8011 3420 8011 3416 8016 3415 8015
3409 8008 3407 8002
TIME...MOT...LOC 1336Z 238DEG 32KT 3427 8016
$$
CRLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 4:05 AM EDT, 4 hours 40 minutes earlier.
Area forecast discussion, Mar 16, 4:05 AM EDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
405 AM EDT Sun Mar 16 2025
.SYNOPSIS...
A strong cold front will move through the region today with
showers, thunderstorms, and gusty winds. Severe thunderstorms
will be possible. The front will move east of the area and drier
air will spread across the region for the first half of the
new work week. A pair of weak cold fronts pass through on
Thursday and Saturday with limited moisture.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):
- Strong cold front moving through the region today will bring
showers and thunderstorms, some which will be strong to severe
with the threat for damaging winds and a few tornadoes.
- Localized flash flooding possible, but lower threat.
- Lake Wind Advisory now in effect until 8 PM this evening.
Complex weather scenario over the next 12 to 18 hours. A deep
and highly amplified upper trough stretches from the Canadian
border to the Deep South. Surface low pressure is positioned to
the north over the Ohio Valley. As the system moves east today,
a strong cold front will move through the area, bringing gusty
gradient winds, along with a line of showers and strong to
severe thunderstorms. SPC maintains a Slight Risk (2/5) of
severe weather across the CSRA and SC Midlands today.
Getting more into the details, rain chances increase from west to
east particularly after 08z in the CSRA as the line of showers
and storms approaches. Temperatures across the area have
remained elevated in the mid and upper 60s much of the night,
due in part to moisture influx and warm advection ahead of the
front. This has caused widespread stratus across the area, and a
strengthening low level jet of 60-65 kts is also helping to
keep the boundary layer mixed. All in all, we will maintain
these temperatures before additional warming occurs through
today ahead of the cold front. Highs this afternoon in the mid
to upper 70s. Lows for the day will likely not occur until
tonight after the front has passed through.
CAM solutions and the latest WoFs run continue to depict the line of
storms pushing into the CSRA and the western Midlands between 8-11z,
the Central Midlands between 10-13z, and the eastern Midlands
between 12-15z. A Tornado Watch is now in effect for the CSRA
through 14z. A subsequent watch is also possible later this morning
as the convection moves through, depending on trends and how well
the line is holding together.
Thinking regarding impacts hasn't changed too much. The synoptic
setup features strong upper level diffluence with strong winds of
70+ kts at H5 and 60+ kts at H85 ahead of the trough. Deep moisture
will work its way onshore with PWATs increasing to 1.6"+,
particularly across the CSRA and Southeast Midlands. Some evidence
of this can already be seen with surface dewpoints in the low to mid
60s, and a few models suggesting these values could start to
approach the upper 60s. Strong shear is expected with forecast 0-1
km SRH upwards of 400 m2/s2 and long curved hodos. As is typical
this time of year, instability is expected to be the limiting factor
to some extent. That said, the HRRR is showing 200-300 J/kg of
SBCAPE this morning, while the HREF mean shows a corridor of 500+
J/kg SBCAPE developing a few hours later. As such, there is a
slightly increased tornado threat for the eastern Midlands late this
morning as the line moves through, since there will be more
instability to feed off of. This is further supported by HREF mean
STP values of 1.5-3. Putting it all together, we expect the main
threat to be for damaging wind gusts, but enough other factors lend
toward an isolated tornado threat. Given any pockets of higher
instability, there will be a low-end risk for hail, and with
long/skinny/saturated forecast soundings and the potential for
training storms, an isolated flash flood threat as well. QPF
expected in the 0.5" to 1" range with locally higher amounts in a
few storms, perhaps up to 1.5".
The front actually moves through late in the afternoon and early
evening with drier air spreading east after 21z. A few lingering
showers possible early in the evening but in general, decreasing
cloudiness. A little lower on the list, but gusty gradient winds
persist through the period outside of convection. Guidance supports
wind gusts of 30-35 mph with a few higher gusts possible. A Lake Wind
Advisory is now in effect until 8 PM this evening. Cool night
expected with diminishing winds and lows in the upper 40s to
low 50s as the new airmass settles in and skies gradually clear.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
Key Message(s):
- Near to slightly below normal temperatures on Monday followed
by a warming trend Tuesday and Wednesday.
- Patchy frost possible Monday night, especially in normally
cold and sheltered locations.
Dry and cooler conditions are expected on Monday as the upper
trough passes overhead. The trough should be approaching the FA
at the start of the short term. CAMs suggest that there may be
enough lift with the passing trough to produce a few showers in
the eastern Midlands, but with PWATs at or under a half inch,
confidence is low so opted to keep a dry forecast. Skies begin
the day partly to mostly sunny with clearing in the afternoon as
the trough moves east and gusty northwesterly winds develop.
Temperatures will be near to slightly below seasonal values with
forecast highs in the lower to mid 60s. Clear skies, diminishing
winds, and CAA Monday night will allow temperatures to fall
into the mid to upper 30s. Dewpoints will be at or below
freezing for much of the FA suggesting that patchy frost may
develop towards daybreak Tuesday, especially in typically cold
and sheltered locations.
Upper ridge and surface high pressure move in Tuesday into
Wednesday resulting in a warming trend ahead of the next trough.
Tuesday is sunny and dry while there will be more clouds around
on Wednesday. Cloudiness continues to increase Wednesday night
as PWATs rise ahead of a weak cold front. A few showers may move
into the western FA towards daybreak Thursday.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
Key Message(s):
- Low end rain chances and near normal temperatures expected.
The aforementioned trough and weak cold front pass through on
Thursday with a chance of showers. PWATs increase to around an
inch but the overall chance of rain is low to moderate (30 to 40
percent) with the frontal passage. The biggest impact of the
front will be on temperatures, which should return to near
normal values for Thursday and Friday. The progressive upper
pattern continues with brief ridging on Friday before another
trough swings through on Saturday. Another weak front associated
with this trough passes through on Saturday with another low end
chance for showers.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/... MVFR CIGS in stratus
expected through sunrise then lower restrictions with a line of
convection moving through the area.
An approaching cold front and associated line of showers and
thunderstorms will move through the terminals through this
morning. Ahead of the front, southeast winds will remain
elevated around 10-15 kts with gusts of 25-30 kts. Additionally,
VWP indicates a low level jet at around 1k ft MSL of about 60
kts. MVFR CIGS have already developed in response to deep
moisture advection into the region.
Radar and satellite imagery over Georgia are in good agreement
with hi-res guidance as a line of convection approaches from the
west. Expect IFR CIGS/LIFR VSBYS in TSRA with possible wind
gusts of 40+ kts. Timing of the main impacts looks to be 10-14z
AGS/DNL, 11-15z CAE/CUB and 13-17z OGB. As the convective line
moves past the terminals, gusty winds will continue but
directions shift southwesterly with some lingering showers and
MVFR cigs before VFR conditions return by early afternoon.
Conditions continue to improve this evening into tonight, with
clearing skies and SW winds diminishing to less than 10 kts.
EXTENDED AVIATION OUTLOOK...VFR expected through the middle of next
week.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
063>065-077.
&&In the hours before
Special weather statement, Mar 16, 8:39 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
839 AM EDT Sun Mar 16 2025
SCZ016-021-022-028-029-031-115-116-161345-
Fairfield SC-Northern Lancaster SC-Chesterfield SC-
Southern Lancaster SC-Richland SC-Sumter SC-Kershaw SC-Lee SC-
839 AM EDT Sun Mar 16 2025
...Strong thunderstorms will impact portions of eastern Fairfield,
Lancaster, Lee, Chesterfield, northwestern Sumter, eastern Richland
and Kershaw Counties through 945 AM EDT...
At 839 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Indian Land to near Gadsden. Movement was
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dalzell, Chesterfield Ruby Middle School, Manville, Pageland, Bell
Town Fire Station, Community of Almond Glen, Mitford, Faith Christian
School, Midway Elementary School, Heath Springs, Wateree River
Correctional Institution, Woodrow, Camden, Mulberry, Alligator Fire
Station, Bay Springs Fire Station, Forty Acre Rock Preserve, Kershaw
Correctional Institution, Chesterfield Detention Center, and Shaw Air
Base.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 74 and 125.
Interstate 77 between mile markers 13 and 25, between mile markers
27 and 28, and between mile markers 31 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 PM EDT for central South
Carolina.
&&
LAT...LON 3449 7988 3449 8005 3437 8029 3432 8024
3437 8018 3423 8011 3415 8015 3405 8000
3377 8081 3377 8082 3381 8089 3455 8107
3455 8087 3483 8090 3493 8086 3507 8090
3493 8078 3482 8079 3481 7994 3462 7978
TIME...MOT...LOC 1239Z 232DEG 39KT 3502 8083 3382 8074
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CRLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 5:01 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 59 min |
| Mar 16, 5:56 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 49 min |
| Mar 16, 6:15 AM EDT | Tornado Warning | CAE | Aiken | 30 min |
| Mar 16, 6:29 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 46 min |
| Mar 16, 6:31 AM EDT | Tornado Warning | CAE | Aiken, Edgefield | 29 min |
| Mar 16, 6:42 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Newberry, Saluda | 48 min |
| Mar 16, 6:55 AM EDT | Tornado Warning | CAE | Barnwell | 24 min |
| Mar 16, 7:12 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 48 min |
| Mar 16, 7:14 AM EDT | Tornado Warning | CAE | Bamberg, Barnwell | 31 min |
| Mar 16, 7:25 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Newberry, Orangeburg, Richland and 1 more | 65 min |
| Mar 16, 7:39 AM EDT | Tornado Warning | CAE | Fairfield, Lexington, Newberry, Richland | 36 min |
| Mar 16, 7:58 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg, Richland | 62 min |
| Mar 16, 8:39 AM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lancaster, Lee, Richland | 66 min |
| Mar 16, 8:51 AM EDT | Special Weather Statement | CAE | Calhoun, Clarendon, Sumter | 54 min |
| Mar 16, 9:46 AM EDT | Special Weather Statement | CAE | Bamberg, Calhoun, Clarendon, Orangeburg | 59 min |
| Mar 16, 5:59 PM EDT | Special Weather Statement | CAE | Chesterfield | 31 min |
| Mar 16, 6:22 PM EDT | Special Weather Statement | CAE | Lexington, Richland | 38 min |
| Mar 16, 6:34 PM EDT | Special Weather Statement | CAE | Lancaster | 41 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.